I recently had successful cataract surgery. During the pre-op session, it was noted that I had prostate surgery three years ago and I was asked if I took Flomax prior to the surgery. The answer was yes, for two years. During the cataract surgery,I had a vague memory of the surgeon talking to another doctor about Flomax. During the post-op I asked about it, and was told I had Intraoperative Floppy Iris Syndrome, something about the 'smooth' muscles being affected by Flomax, making cataract surgery more difficult, but he was prepared for that eventuality. He was surprised that I still had this syndrome so long after discontinuing the drug. My questions...
Did the drug Flomax have anything to do with the formation of Cataracts? The cataracts formed very quickly.
Should I be concerned that Flomax affected other parts of my eyes as well?
Thank you for this forum.
Hello Flycaster, 'Floppy Iris Syndrome' (FIS) was described first by two very observant ophthalmologists (EyeMDs), Doctors Chang and Campbell, in 2005. Since then many other research papers have validated their observation that patients taking Flomax (tamsulosin) frequently are difficult to operate on due to the pupil not dilating widely, becoming smaller during surgery and so flaccid that it protrudes out the surgical incision (iris prolapse). The most common reason for taking flomax is benign prostatic hypertrophy. Flomax is an alpha blocker. In the prostate this is a good thing and it relaxes some of the prostate muscles to make it easier to urinate. In the eye the fan like muscle that dilates the eye is also relaxed in some patients and causes FIS.
Once this was recognized two things were done: 1. patients are now routinely asked about whether they take Flomax, or have taken it in the past. 2. If they have ophthalmic surgeons use several techniques to 'work around' the iris problems. These techniques include use of a very strong dilating drop before surgery (atropine), use of special iris retractors or a mechanical iris dilator during surgery. With these techniques the complication rate is now only very slightly higher than normal.
The problem FIS is unique in that it doesn't seem to correlate with how much Flomax, how long its been taken and even if it was stopped. Thus a man taking Flomax and finding it helps his enlarged prostate symptoms should not stop Flomax if he develops a cataract.
Flomax does not cause cataracts or other eye problems. (Almost every medication used in the USA will have blurred vision listed as a rare problem). Flomax can cause other side effects and you should read the prescribing information that accompanied your medication carefully.
I am pleased to hear that your cataract/intraocular implant surgery was successful.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.